Ask a Pharmacist Expert Forum
weaning schedule for lexapro
About This Forum:

Questions in the Ask a Pharmacist Forum are being answered by pharmacists. Topics include: General information on prescription medication, over-the-counter medications, brand drugs, generic equivalents, common uses, drug therapy, drug interactions, possible side effects, travel medications, pill identification and proper disposal of expired, damaged and unusable medications.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

weaning schedule for lexapro

Could you provide me with a weaning schedule for 10mg of lexapro that I've been on for 6 months and now want to discontinue/
Age
:  
21
Sex
:  
Female
Weight
:  
130
Current Medications
:  
lexapro
humalog
levamir
Drug Allergies
:  
ampicillen
Medical Conditions
:  
type 1 diabete
Related Discussions
669824_tn?1225842912
If you are considering tapering of your medication you should consult your primary care physician first and it should be done under their supervision in order to monitor any symptoms you may experience. When discontinuing an SSRI, such as Lexapro (Escitalopram), there is a possibility of experiencing withdrawal type symptoms if abruptly stopped thus tapering would be appropriate. Symptoms of withdrawal include irritability, dizziness, sensory disturbances, headache, insomnia, confusion, anxiety, and in severe cases seizures. If you follow a tapering schedule and these symptoms still occur, resuming your previous dose with a more gradual taper should be considered. Lexapro (Escitalopram) is converted to an active compound in the body that can take up to 2 weeks for the body to remove it after a single dose. The Lexapro (Escitalopram) 10 mg tablets are scored and can be cut in half (yielding two 5mg halves). To start the taper, I would recommend trying to take ½ tablet (5mg) daily for approximately 2 weeks, seeing if you have any withdrawal symptoms and then continue the taper by stopping the medication completely. If you experience side effects at either taper step, you could do a more gradual taper of cutting the tablet into quarters (1/4 – yielding four 2.5 mg sections) and starting with ¾ (7.5mg) for two weeks, then ½ tablet (5mg) for two weeks, then ¼ (2.5mg) for 2 weeks for a very gradual taper. Again, consulting your doctor first is important so your taper can be monitored for any symptoms you may experience.
2 Comments
Blank
Avatar_m_tn
The medication that you are on is from a class of drugs called Selective Serotonin Reuptake Inhibitors (or SSRIs for short). Lexapro--generic name escitalopram--is a medication that is prescribed for & quite effective at treating depression and anxiety disorders. It is often recommended that anti-depressant agents be continued for a period of at least 1 year, even if you now feel fine, in order to prevent relapse back into a depressive state. There are some side effects associated with using these drugs, such as: nausea, dry mouth, decreased libido and GI upset or bleeding. Which of these side effects occur will vary between patients. If you are interested in discontinuing your medication the best thing to do is to talk to your doctor. If you have concerns about your medication, your doctor or pharmacist may be able to offer you alternatives. Discontinuing the anti-depressant medication without speaking to your physician FIRST is not the best option. Your doctor will work with you to determine when it is safe for you to discontinue the Lexapro. If you keep your doctor informed about the current medications that you are AND are not taking, he/she will be able to help you out a lot more.

Hope this helps,

Tyler
Blank
This Forum's Experts
5801192_tn?1389204087
Carrie Fu, PharmDBlank
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank